Vaughan has a post about a New York Times article over the weekend about a person’s experience with being prescribed an antidepressant. But most of the article describes the process of trying to get off of an antidepressant medication. Specifically, SSRI antidepressants (the most popular type prescribed) often give many people a difficult time when they try to stop taking them:

In 1996, nearly a decade after the introduction of Prozac, its manufacturer, Eli Lilly, sponsored a research symposium to address the increasing number of reports of patients who had difficult symptoms after going off their antidepressants. By then it had become clear that drug-company estimates that at most a few percent of those who took antidepressants would have a hard time getting off were far too low. Jerrold Rosenbaum and Maurizio Fava, researchers at Massachusetts General Hospital, found that among people getting off antidepressants, anywhere from 20 percent to 80 percent (depending on the drug) suffered what was being called antidepressant withdrawal (but which, after the symposium, was renamed “discontinuation syndrome”).

Vaughan also picked up on this change in wording — from withdrawal to “discontinuation syndrome” — which he described as sounding a little too close to something a drug addict would need to do when detoxing.

If up to 80% of people are going to experience these kinds of symptoms (and some medications are more known for them than others), should doctors be warning patients up-front before prescribing the medication? It’s sort of like “informed consent” — I will agree to take this medication if you ensure you tell me everything important about it, including whether it’s difficult or easy to stop taking.

But I know of few doctors who even think about talking to a patient about withdrawal symptoms. Their main focus and concern is helping the person relieve their depressive symptoms. Stopping the medication is the farthest thing from their minds. And yet, it shouldn’t be, given the severity of some of these episodes. Patients should be informed up-front that sometimes these medications may be difficult to get off of. If a person has a choice between two antidepressant medications — for instance, one that’s easier to stop taking than the other — and told of these differences beforehand, it could help the person make an informed choice.

Learn more about discontinuation syndrome here

 


Comments


View Comments / Leave a Comment

This post currently has 62 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 21 Dec 2007
    Published on PsychCentral.com. All rights reserved.

APA Reference
Grohol, J. (2007). Withdrawal from Antidepressants. Psych Central. Retrieved on November 24, 2014, from http://psychcentral.com/blog/archives/2007/05/09/withdrawal-from-antidepressants/

 

Recent Comments
  • Lawrence: I find that I often feel depressed and anxious when the weather warms up just before a cold front passes....
  • chirssy: at work..I’m dealing with someone who screams at any sort of crticism.. She went into a fit and i kept...
  • cj: I too have a mental health issue. I have been diagnosed for 34 years with bipolar1. We are stronger than most...
  • Z K: While genetic tests for establishing whether or not you have a psychiatric disorder may currently not be...
  • Still Scarred: From ages 12 to 17 I had a best friend whom I didn’t realize at the time was emotionally...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 6707
Join Us Now!